Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

July 7, 2013Kandiyohi County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 7, 2013, 3:40 PM CDT for Kandiyohi County, Minnesota. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2013, 3:40 PM CDT (20:40 UTC)
Expired
Jul 7, 2013, 5:15 PM CDT
In force
95 min
Issued by
NWS Twin Cities, MN

County Kandiyohi County, MN

The radar

The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WWUS83 KMPX 072040
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT SUN JUL 7 2013

MNZ057-072215-
KANDIYOHI-
340 PM CDT SUN JUL 7 2013

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING OVER KANDIYOHI COUNTY 
THROUGH 515 PM CDT...

AT 335 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A THUNDERSTORM 
WITH HEAVY RAINFALL 11 MILES NORTHWEST OF WILLMAR...OR 25 MILES WEST 
OF PAYNESVILLE. THIS STORM WAS SLOWLY MOVING EAST AT 5 TO 10 MPH.

PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW LONDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS IN EXCESS OF TWO INCHES ARE EXPECTED FROM THE 
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING 
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4529 9525 4534 9525 4542 9480 4541 9478
      4517 9478 4515 9525 4523 9525 4524 9526
      4528 9526
TIME...MOT...LOC 2039Z 252DEG 4KT 4524 9519

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:48 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 7, 1:48 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
148 PM CDT SUN JUL 7 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 137 PM CDT SUN JUL 7 2013

LATE THIS AFTN/EVENINGS WX FORECAST IS HIGHLY BASED ON CURRENT
CONVECTION ACROSS SD AND STALLED FRONTAL BOUNDARY INTERACTION FROM
NEAR LXL TO RWF. REGIONAL RADAR STILL HAS REMNANTS OF A SLOWLY
DECAYING COMPLEX OF TSRA ACROSS NORTH CENTRAL SD...WITH A
LINGERING WEAK CIRCULATION IN SOUTH CENTRAL SD. ALTHOUGH MLCAPES
HAVE INCREASED ACROSS WC/SW MN DURING THE DAY...MID LEVEL DRYING
FROM NORTH TO SOUTH ACROSS WESTERN MN...HAS LEAD TO AN OVERALL
DECREASE IN THE REFLECTIVITY RETURNS IN EASTERN SD.
HOWEVER...THESE CIRCULATION ASSOCIATED WITH THE EARLIER COMPLEXES
WILL LIKELY ENHANCE LARGE SCALE LIFT ALONG THE STALLED BOUNDARY
IN SW MN DURING THE LATE AFTN. MODELS ARE ALSO TRYING TO DEVELOP
AN AREA OF SHRA/TSRA ACROSS CENTRAL MN WHERE BETTER SFC
CONVERGENCE IS NOTED. THESE TWO AREAS WILL NEED TO BE WATCHED
BASED ON THE AMT OF CAPE AND SLIGHTLY ELEVATED 0-6KM SHEAR VALUES
WHICH DO INCREASE LATE THIS AFTN/EVENING IN SW/WC MN.
EVENTUALLY...THIS STALLED FRONTAL BOUNDARY WILL MOVE SE AS ANY
COMPLEX THAT DEVELOPS ACROSS SOUTHERN MN...MOVES SE OF THE REGION.
THERE SHOULD BE A LULL IN THE WX FOR LATE TONIGHT...INTO MONDAY
AFTN AS A WEAK RIDGE OF HIGH PRESSURE MOVES OVERHEAD.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 409 AM CDT SUN JUL 7 2013

MAIN CHALLENGE IS TRYING TO PINPOINT THE TIMING AND PLACEMENT OF
POPS EARLY IN THE WEEK BEFORE WE DRY OUT WEDNESDAY THROUGH FRIDAY.
THE UPPER LEVEL RIDGE ANCHORED OVER THE DESERT SOUTHWEST WILL
REMAIN THROUGHOUT THE PERIOD. MONDAY SHOULD START OUT DRY AS THE
LOW LEVEL JET AS SEEN IN THE H925 WINDS AND MOISTURE TRANSPORT
WILL REMAIN WELL SOUTH OF THE FORECAST AREA IN SOUTHERN
IOWA/ILLINOIS. THE HUMID AIR-MASS WILL PERSIST ACROSS THE UPPER
MIDWEST...AND WITH LITTLE MIXING EXPECTED ON MONDAY HAVE INCREASED
DEW-POINTS INTO THE LOW 70S. BY MONDAY EVENING FORECAST MODELS
INDICATE A SUBTLE H500 SHORTWAVE ROTATING AROUND THE PERIPHERY OF
THE AFOREMENTIONED MONSOON RIDGE AND THIS SHOULD TRIGGER OFF SOME
DEEP CONVECTION ON THE LEE SIDE OF THE ROCKIES WHICH WILL ADVECT
EASTWARD OVER THE HIGH PLAINS OF THE DAKOTAS...AND COULD REACH THE
CWA LATER MONDAY NIGHT INTO EARLY TUESDAY MORNING. THE 07.12 GFS
AND ECMWF PLACE THE NOSE OF THE LOW LEVEL JET IN A FAVORABLE
LOCATION FOR CONVECTION OVER THE MISSISSIPPI RIVER VALLEY.
CURRENTLY HAVE THE HIGHEST POPS ALONG I90 NEAR THE IA BORDER...BUT
THESE MAY NEED TO BE ADJUSTED NORTHWARD IF THE MODELS FOLLOW THE
LEAD OF THE ECMWF...WHICH TAKES THE MCS ALONG AND NORTH OF I94.
THERE WILL BE PLENTY OF INSTABILITY AS SREF PLUMES KEEP AROUND
1000 J/KG OF MUCAPE ACROSS THE REGION MONDAY NIGHT...WITH ROUGHLY
30KTS OF DEEP LAYER SHEAR DEPENDING ON THE PLACEMENT OF THE LLJ.

THE FORECAST FOR TUESDAY BECOMES DIFFICULT SINCE MANY OF THE DETAILS
HINGES DIRECTLY ON THE MESOSCALE FEATURES LEFT IN THE WAKE OF THE
EARLY MORNING CONVECTION. A MORE WELL-DEFINED SHORTWAVE CURRENTLY
OFF THE MOVING DOWN THE COAST OF BRITISH COLUMBIA WILL TRANSLATE
EASTWARD IN THE ZONAL FLOW ALONG THE INTERNATIONAL BORDER AND ARRIVE
ACROSS THE UPPER MIDWEST TUESDAY AFTERNOON. THIS WILL DRIVE A COLD
FRONT THROUGH THE REGION ON TUESDAY...HOWEVER EXPECT ANY REMNANT
DEBRIS CLOUDS TO CLEAR OFF ALLOWING THE BOUNDARY LAYER TO RECOVER
DURING THE LATE MORNING HOURS...WITH AN UNSTABLE ENVIRONMENT SETTING
UP ACROSS THE MN/WI BORDER BY TUESDAY AFTERNOON. AN H500 SPEED MAX
OF 60KTS...ALONG WITH 3M/HR HEIGHT FALLS WILL PROVIDE SYNOPTIC SCALE
FORCING FOR SEVERE THUNDERSTORMS AHEAD OF THE COLD FRONT. AS ALLUDED
TO IN THE SPC DAY3 OUTLOOK...ANY OUTFLOW BOUNDARY PRODUCED BY THE
EARLY MORNING CONVECTION WILL BE THE FOCUS FOR AN ENHANCED THREAT OF
SEVERE WEATHER...INCLUDING TORNADOES AS THE SURFACE WINDS BACK AHEAD
OF THE COLD FRONT. NAM BUFR SOUNDINGS FOR TUESDAY AFTERNOON AT KRWF
SHOW A CYCLONICALLY CURVED HODOGRAPH WITH 0-3KM HELICITY OF OVER
300M2/S2. THE GFS IS FASTER WITH THE COLD FRONT...SO ITS LINEAR
SHEAR PROFILE WITH NORTHWEST WIND IS LESS FAVORABLE FOR
TORNADOES...BUT RATHER WOULD SUPPORT STRAIGHT LINE WINDS.
REGARDLESS...TUESDAY SEVERE THREAT LOOKS TO BE THE MAIN CONCERN
DURING THE EXTENDED.

NORTHWEST FLOW IN THE WAKE OF THIS COLD FRONT WILL USHER IN DRIER
AIR AS A CANADIAN HIGH PRESSURE BUILDS ON WEDNESDAY AND KEEPS THE
REGION DRY THROUGH FRIDAY. HAVE INCREASED WINDS SLIGHTLY ABOVE
GUIDANCE ON WEDNESDAY AS FORECAST SOUNDINGS SHOW ANOTHER GOOD MIXING
DAY. LOOKING AHEAD...THE REPRIEVE FROM THE HEAT AND HUMIDITY WILL BE
SHORT-LIVED AS THE THERMAL RIDGE DEVELOPS BY THE END OF THE WORK WEEK
ACROSS THE HIGH PLAINS. WILL ACTUALLY SEE A WEST/EAST TEMPERATURE
GRADIENT BY THE WEEKEND...WITH MUCH WARMER TEMPERATURES ACROSS
WESTERN MINNESOTA. CURRENTLY HAVE MORE OF A BLENDED APPROACH WHICH
YIELDS ONLY MID 80S ACROSS THE WEST. THERE IS STILL
UNCERTAINTY...BUT IF THE H850 TEMPS REMAIN 20-22C WILL LIKELY SEE
HIGHS IN THE MID 90S NEAR THE MN/SD BORDER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1140 AM CDT SUN JUL 7 2013

AS TYPICAL IN THE SUMMER...CONVECTION BEGINS TO DECREASE BY THE
LATE MORNING AS LCL/S LIFT AND THE CAP STRENGTHENS. HOWEVER...IF
ANY THUNDERSTORM COMPLEX CONTINUES THRU THE MID/LATE MORNING HRS
AS IS THE COMPLEX IN NORTHERN SD...THE CHC/S OF IT CONTINUING THRU
THE AFTN IS HIGH. THE ONLY PROBLEM IS A SFC BOUNDARY HAS MOVED
INTO WESTERN MN TODAY. BUT...AT THE SAME TIME SFC MOISTURE HAS
POOLED WHICH HAS ALLOWED FOR MLCAPES TO INCREASE. OVER THE PAST
FEW HRS...THIS SFC BOUNDARY HAS NEARLY STALLED. THIS FRONT AND THE
LEFTOVER CONVECTION ACROSS WC WI WILL LIKELY BE THE FOCUS FOR MORE
SHRA/TSRA DEVELOPMENT THIS AFTN. THE ONLY PROBLEM NEAR MSP AND
SOUTHWARD TO THE MN/IA BORDER...IS THE INCREASING CIN NOTED. THIS
MAY HINDER ANY DEVELOPMENT IN THIS AREA...BUT WITH THE COMPLEX
ACROSS SD MOVING EASTWARD THIS AFTN...IT WILL LIKELY MODIFIED THE
ATMOSPHERE AND CAUSE MORE SHRA/TSRA THAN CURRENT MODELS INDICATE.
BECAUSE OF THIS SCENARIO...WILL ADD VCSH TO ALL BUT AXN WHICH IS
DEEPER IN THE N/NE FLOW AND K-INDEX VALUES ARE VERY LOW ATTM. RWF
WILL LIKELY SEE VCSH BY 20-22Z...BUT TSRA CHC/S ARE TOO VARIABLE
SO NOT ADDING VCTS ATTM. MSP/STC/RNH/EAU ALL HAVE LOW CHC/S OF
SEEING CONVECTION THIS AFTN. HOW WIDESPREAD THE ACTIVITY
GETS...REMAINS UNCERTAIN. WINDS WILL BE GENERALLY LIGHT AND
VARIABLE WITH A MORE N/NE DIRECTION AT STC/AXN...AND MORE S/SW AT
RNH/EAU/MSP/RWF. FOG/BR POTENTIAL IS ALSO GOOD OVERNIGHT WITH THE
BOUNDARY NEAR THE AREA...AND LITTLE BOUNDARY LAYER MIXING.

KMSP...

THE FORECAST IS HIGHLY DEPENDENT ON HOW MUCH MIXING IN THE LOW
LEVELS DEVELOP THIS AFTN AND WHETHER ENOUGH CIN TO LOWER CHC/S OF
SHRA/TSRA. BASED ON THE LATEST REGIONAL RADAR/SFC BOUNDARY OUT
WEST...AND THE CONTINUED TREND OF HIGH K-INDEX/S...WILL CONTINUE
WITH VCSH...WITH THE BEST POTENTIAL OF SHRA/TSRA BETWEEN 23-02Z.
AFT 2Z...THE PROBABILITY IS LOWER FOR SHRA/TSRA CHC/S...BUT WILL
NEED TO WATCH WHAT HAPPENS WITH THE COMPLEX IN SD LATER THIS AFTN.
WINDS WILL BE GENERALLY LIGHT SW THIS AFTN...LIGHT AND VARIABLE
TONIGHT...WITH A LIGHT NE WIND MONDAY.

/OUTLOOK FOR KMSP/

MONDAY NIGHT. CHC TSRA LATE NIGHT. WINDS E 5 KTS.
TUE...TSRA LIKELY. VFR OUTSIDE OF TSRA. WINDS SE BCMG NW AT 5 KTS.
WED...VFR. WINDS NW 10G20 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...JRB
AVIATION...JLT
Hazardous weather outlook, Jul 7, 11:39 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1139 AM CDT SUN JUL 7 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1139 AM CDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING ACROSS PORTIONS OF SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN. AN ISOLATED STRONG STORM IS POSSIBLE...BUT SEVERE
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN FOR MONDAY AFTERNOON AND TUESDAY.
SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, Jul 7, 3:19 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
319 PM CDT SUN JUL 7 2013

MNZ045-072145-
KANABEC-
319 PM CDT SUN JUL 7 2013

...THUNDERSTORMS WITH HEAVY RAIN MOVING OVER KANABEC COUNTY THROUGH
445 PM CDT...

AT 317 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A THUNDERSTORM
WITH LOCALLY HEAVY RAINFALL 5 MILES NORTH OF MORA...OR 18 MILES
NORTHWEST OF PINE CITY. THIS STORM WAS SLOWLY MOVING SOUTHEAST AT 10
MPH.

PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MORA.
  QUAMBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE EXPECTED FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4598 9313 4580 9314 4579 9314 4579 9315
      4588 9352 4598 9352 4598 9343 4605 9343
TIME...MOT...LOC 2018Z 300DEG 9KT 4595 9331
Special weather statement, Jul 7, 3:40 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT SUN JUL 7 2013

MNZ057-072215-
KANDIYOHI-
340 PM CDT SUN JUL 7 2013

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING OVER KANDIYOHI COUNTY
THROUGH 515 PM CDT...

AT 335 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A THUNDERSTORM
WITH HEAVY RAINFALL 11 MILES NORTHWEST OF WILLMAR...OR 25 MILES WEST
OF PAYNESVILLE. THIS STORM WAS SLOWLY MOVING EAST AT 5 TO 10 MPH.

PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW LONDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS IN EXCESS OF TWO INCHES ARE EXPECTED FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4529 9525 4534 9525 4542 9480 4541 9478
      4517 9478 4515 9525 4523 9525 4524 9526
      4528 9526
TIME...MOT...LOC 2039Z 252DEG 4KT 4524 9519

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:19 PM CDTSpecial Weather StatementMPXKanabec86 min
Jul 7, 5:19 PM CDTSpecial Weather StatementMPXStearns41 min
Jul 7, 6:06 PM CDTSpecial Weather StatementMPXChisago, Isanti84 min
Jul 7, 6:31 PM CDTSpecial Weather StatementMPXAnoka59 min
Jul 7, 6:37 PM CDTSpecial Weather StatementMPXCarver53 min
Jul 7, 6:39 PM CDTSpecial Weather StatementMPXBenton81 min
Jul 7, 6:48 PM CDTSevere Thunderstorm WarningMPXCarver42 min

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.